Pots And The Adrenal Glands
Posted 04 June 2007 - 04:47 PM
Do we have any members with POTS and Addison's Disease or complications with Adrenal Gland hormone/steroid balance?
I had a recent illness that I'm still feeling quite under from. My physician suggested Medrol which helps to replace the lost Glucocortisol balance. My symptoms were pretty close to Adrenal insufficiency. While on the Medrol, I felt great then as it tapered- I felt worse until it resulted in a weekend of sleeping 16 hours a day and the onset of bronchits (something I get when worn down to the ground).
It leaves me to wonder if Adrenal problems are common among us, or if we can uncommonly find ourselves in this unfamiliar territory when we get worn out.
Does anyone have experiences like this?
Posted 04 June 2007 - 05:04 PM
in short, there are some members (though not necessarily with POTS as the dysautonomia diagnosis) who have been found to have some deviations from the norm in terms of cortisol levels in ways that aren't always evident with baseline cortisol testing/ bloodwork. treating the issue hasn't always brought about any notable change in symptoms, health, etc. thats my VERY condensed summary.
in general, however, i know many (though not all) on the forum have mentioned feeling better while on steroids prescribed for other reasons but also have trouble coming off of them. my understanding is that this actually isn't all that unusual in the general population though, and isn't necessarily indicative of any baseline problem with cortisol levels.
hope this helps,
Posted 04 June 2007 - 05:45 PM
Posted 04 June 2007 - 08:45 PM
Posted 04 June 2007 - 08:47 PM
Posted 05 June 2007 - 09:07 AM
Posted 05 June 2007 - 02:38 PM
In Addison's disease your 9am cortisol is usually low and fails to rise in response to the synacthen. (I think that for a normal result the post synacthen cortisol level has to rise by at least 200 and to over 500 mmol/l).
My baseline cortisol was over 900! So certainly not Addison's.
I have had to take steroids (Prednisolone) for very severe hayfever the last 2 summers. The steroids make me feel much better, both in sorting the allergies and virtually getting my POTS symptoms to disappear. It was great to be able to forget about POTS, dizziness, excessive fluids, and forget that I was ill - the problem came when I had to come off the steroids. Everytime I decreased the dose I felt really POTSY for about 4 days. In the end I had to get down from 7.5mg by reducing by half a mg a week - took until November just to get off the wretched things. If they weren't dangerous I wouldn't worry but I know the longterm damage that steroids can do to your body.
Posted 01 February 2008 - 03:45 PM